Tennessee, 2003

Damaging Wind in Tennessee, May 2, 2003

May 2, 2003 · NWS MRX · 1 event in 1 county or zone

Several trees were reported down along Alpha Valley Home Road in southwest Hamblen County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several trees were reported down along Alpha Valley Home Road in southwest Hamblen County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 2, 9:15 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, May 2, 9:15 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1015 AM EDT FRI MAY 2 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1015 AM EDT FRI MAY 2 2003

STRONG TO SEVERE STORMS ALREADY OCCURRING WEST OF HERE...WITH
ACTIVITY EXPECTED IN HERE THIS AFTERNOON.  SHOULD BE MORE SEVERE
WEATHER TODAY THAN THE LAST SEVERAL DAYS...MAINLY IN THE FORM OF
HAIL AND WINDS.  THE TORNADIC THREAT IS LOW DUE TO WEAK SHEAR...BUT
IT CANNOT BE RULED COMPLETELY OUT.

AFTERNOON CAPES EXPECTED TO BE 1500 TO 2500 ACROSS THE
AREA...ALTHOUGH THE MORNING FOG HAS INHIBITED HEATING IN MOST VALLEY
AND LOW-LYING AREAS.  SHOULD RECOVER FROM THAT BY MID-AFTERNOON.

WILL UPDATE SHORTLY TO REMOVE MORNING FOG AND BE MORE SPECIFIC WITH
POPS...TAKING INTO ACCOUNT CURRENT ACTIVITY TO WEST

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SP

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
345 AM EDT FRI MAY 2 2003

CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT JUST CROSSING THE MS
RIVER EARLY THIS MORNING...THE FRONT SHOULD REACH THE CWA BY
AFTERNOON. AHEAD OF THE FRONT WILL BE WIDESPREAD SHOWERS AND
THUNDERSTORMS...SPC HAS MOST OF THE CWA IN SLIGHT CAT FOR SEVERE
STORMS. HAIL AND STRONG WINDS SHOULD STILL BE THE PREVAILING PROBLEM
IN SEVERE STORMS. GOOD INSTABILITY IS STILL PRESENT AND CAPE VALUES
NEAR 2000 OR GREATER ARE POSSIBLE FRI AFTN. EARLY SAT MORN SOME
SCATTERED SHOWERS MAY REMAIN AS THE UPPER LEVEL TROUGH PASSES.
CLEARING SHOULD OCCUR FAIRLY QUICKLY WITH DRYING BEHIND THE
TROUGH...AND SUFFICIENT MIXING SHOULD HELP BREAK UP THE LOW CLOUDS
BY SAT AFTN.

WEAK RIDGING OCCURS SAT MORN THROUGH SUN EVENING...WITH
DRY AND PARTLY CLOUDY CONDITIONS FOR MOST OF THE WEEKEND. SUN
EVENING A WARM FRONT MOVES EAST INTO THE AREA...OVER-RUNNING PRECIP
IS POSSIBLE LATE SUNDAY NIGHT. SHOWERS AND THUNDERSTORMS ARE
POSSIBLE THROUGH WED...WHEN THE NEXT COLD FRONT PASSES OVER THE TN
VALLEY.

CHA   82  58  79  52 /  60  40  10   0
TYS   79  57  74  50 /  60  40  10   0
TRI   75  54  71  47 /  60  50  20   0
OQT   79  57  74  50 /  60  40  10   0

BS
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
848 PM EDT THU MAY 1 2003

OUTFLOW BOUNDARY AHEAD OF MCS INITIALLY FIRED A LINE OF VERY STRONG
THUNDERSTORMS...BUT LINE APPEARS TO BE WEAKENING AT THIS TIME.  STILL
WE HAVE HAD MANY REPORTS OF ESTIMATED 50-60 MPH WINDS...WITH JUST
ISOLATED HAIL.  SURFACE DATA INDICATES STILL SOME MODERATE INSTABILITY
EAST OF THE LINE OF STORMS...BUT AGAIN THE KMRX AND KHTX WSR-88DS SUGGEST
THE THREAT OF SEVERE WINDS IS DIMINISHING.  THE STORMS ARE EAST OF MARION
...SEQUATCHIE AND BLEDSOE COUNTIES SO WATCH IS EXPIRING JUST ABOUT
ON SCHEDULE.  WILL UPDATE ZONES TO REMOVE WATCH AND TWEAK WORDING AS
NEEDED IN ADVANCE OF THE LINE OF STORMS.  ALSO...MAY NEED A LATER
UPDATE OF ZONES ONCE CONVECTION WEAKENS SOME MORE OR DISSIPATES.

TG
*********************************************************************
AFTERNOON FORECAST DISCUSSION
320 PM EDT THU MAY 1 2003

MUCH THE SAME AS YDAY...EXCEPT MORE ACTIVITY ON THE PLATEAU AND A
LITTLE LESS IN THE APPS.  STRONG LINE IN W TN AT THIS TIME EXPECTED
TO MOVE EAST ALL THE WAY THROUGH THE AREA TONIGHT...SO WENT WITH
LIKELY POPS.  ALSO CARRYING LIKELY TOMORROW BASED ON FRONT
APPROACHING AND SHORT WAVE THAT WILL IMPACT THE AREA.  GUIDANCE
TEMPS NOT BAD AND WENT WITH A BLEND IN MOST CASES.  DID GO LOWER AT
TRI BASED ON PREVIOUS NIGHTS TEMPERATURES...BUT THE AIRPORT IS NOT
NECESSARILY REPRESENTATIVE OF THE SURROUNDING AREA.

FRONT WILL USHER IN COOLER AND DRIER AIR FOR SATURDAY...BUT WILL
HAVE LINGERING CLOUDS...ESPECIALLY IN THE NORTHEAST...FOR MUCH OF
THE DAY.  MESOETA BREAKS OUT NEW CONVECTION SAT AFTERNOON IN THE
NORTHEAST...BUT DONT BELIEVE IT AT THIS TIME.  GFS DOES NOT HAVE
THIS FEATURE...AND AM LEANING THAT WAY.

EXTENDED DISCUSSION...NEXT ORGANIZED EVENT ARRIVES EARLY NEXT WEEK
AS UPPER LEVEL FEATURE AND ASSOCIATED COLD FRONT APPROACH FROM THE
WEST. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT BUT DIFFER
SOMEWHAT ON THE TIMING OF THIS SYSTEM. APPEARS THIS WILL BE MAINLY A
LATE MONDAY/EARLY TUESDAY EVENT. OTHERWISE...THE EXTENDED PERIOD
WILL BE CHARACTERIZED BY GENERALLY BENIGN CONDITIONS WITH TEMPS NEAR
TO SLIGHTLY BELOW CLIMATOLOGY.

CHA   60  82  57  78 /  60  60  40  10
TYS   60  80  56  74 /  70  70  40  10
TRI   54  76  53  70 /  70  70  50  20
OQT   60  80  57  75 /  70  70  40  10

SP
Hazardous weather outlook, May 2, 4:05 AM EST, 8 hours 55 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-030900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 AM EDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...
A WEAK SURFACE FRONT WILL MOVE EAST INTO THE EAST TENNESSEE VALLEY
TODAY. THE RESIDENT AIRMASS WILL QUICKLY DESTABILIZE WITH GOOD
HEATING. ANOTHER ROUND OF SCATTERED TO NUMEROUS THUNDERSTORMS SHOULD
BE EXPECTED. THERE IS A CHANCE FOR SOME OF THESE STORMS TO BECOME
SEVERE. LARGE HAIL...DAMAGING THUNDERSTORMS WINDS AND LOCALLY HEAVY
RAINFALL WILL BE THE MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...
A COLD FRONT WILL SWEEP EAST INTO THE REGION SUNDAY EVENING
PRODUCING WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS
MAY ALSO BECOME SEVERE WITH THE MAIN CONCERN BEING LARGE HAIL AND
DAMAGING THUNDERSTORMS WINDS. THE FRONT MAY LINGER ACROSS THE AREA
EARLY NEXT WEEK RESULTING IN PERSIST SHOWER ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
ALSO THE NEXT FRONTAL SYSTEM LATE SUNDAY...EARLY MONDAY MAY REQUIRE
SPOTTER ACTIVATION.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

SON

In the hours before

Local storm report, May 2, 12:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
151 PM EDT FRI MAY 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    DECATUR                   TN   WIND DAMAGE
05/01/03   MEIGS                          TWO TREES DOWN IN
                                          DECATUR. REPORTED BY
                                          HIGHWAY DEPT.

0815 PM    COUNTY WIDE               TN   WIND DAMAGE
05/01/03   BRADLEY                        SEVERAL TREES DOWN COUNTY
                                          WIDE. REPORTED BY HIGHWAY
                                          DEPT.

0845 PM    3SE NORRIS                TN   WIND DAMAGE
05/01/03   ANDERSON                       SEVERAL TREES DOWN ALOND
                                          RIVERSIDE RD. REPPORTED
                                          BY HIGHWAY DEPT.

0845 PM    COUNTY WIDE               TN   WIND DAMAGE
05/01/03   CAMPBELL                       A FEW TREES DOWN IN THE
                                          NORTHERN PART OF THE
                                          COUNTY. REPORTED BY
                                          HIGHWAY DEPT.

The radar

The Knoxville radar (KMRX), 8 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamblen

When
May 2, 1:00 PM EST
Where
Hamblen County, 2 mi SW of Morristown
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
36.200, -83.317

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356860.